Recent 'Warnings'

Can Zocor, Vytorin and Simcor cause serious muscle damage in patients?

Saturday, March 20th, 2010

Zocor, the popular cholesterol lowering drug manufactured by Merck & Co. already carries warnings about muscle pain and weakness as a serious side effect of the drug.  However, on Friday the Food and Drug Administration (FDA) issued its own warnings to health care providers and patients about a serious risk of muscle injury and kidney damage for some patients who take Zocor.

Zocor is the brand name of the drug simvastatin.  It is found as a component in the cholesterol lowering drug Vytorin (manufactured by Merck) and Simcor (manufactured by Abbott Laboratories). 

The warning issued by the FDA is for patients who take the highest approved dose of the medication (which is 80 milligrams).  Patients who take lower doses of the drug Zocor and possibly other drugs in this class (known as statins) appear to be at a lower risk for such injury.

The potentially deadly side effect that the FDA is warning about is known as rhabdomyolysis.  This is a form of muscle damage that can lead to kidney damage and possibly kidney failure and even death.  The FDA based their warning on information gathered from clinical trials and studies, reports of side effects by users, and prescription data.

Statins are a type of drug that is taken to reduce the body’s levels of LDL cholesterol by limiting the amount of cholesterol that can be produced in the body.  Other drugs that fall under the class of statins include the popular medications Lipitor (manufactured by Pfizer) and Crestor (manufactured by Astra Zeneca).

Asthma Inhaler Warning

Monday, May 4th, 2009

If you are an asthma patient, you may be interested in knowing that the Food and Drug Administration (FDA) has issued a public health advisory for certain asthma inhalers.  The inhalers Advair Diskus, Foradil Aerolizer, and Serevent Diskus are long-acting beta 2-adrenergic agonists (LABA).

These inhalers help relax the muscles around the airways of the lungs.  However, the FDA is warning doctors that these specific inhalers should not be the first medication used to treat asthma as, while they may decrease the chances of an asthmatic episode, they may make episodes more severe.  The FDA believes that these inhalers should only be used if other asthma medications have failed to treat the symptoms.

The FDA has asked the manufacturers to include a warning label on the inhalers to caution patients that use of the inhalers may increase the chances of a severe, even deadly, asthma episode.  It has also asked that manufacturers include a medication guide with each prescription that includes wording approved by the FDA that warns of the potential risks.

One study showed an increased chance of death in those using the LABA inhaler versus those using a placebo.  Thirteen deaths occurred out of 13,176 patients using Serevent while only three deaths occurred out of 13,179 patients taking the placebo.  While the number of deaths was small, the FDA is still believes patients should know of the risk.

Since the FDA’s public health advisory was issued, the manufacturers of both Advair Diskus and Serevent Diskus have updated their labels to include the new warnings.

The FDA is advising that “if you are currently using one of the inhalers listed in the public health advisory, do not stop using it without first consulting with your physician.  If wheezing becomes worse while using the inhaler, consult your physician immediately”.